You are here:

Hair Loss/Female hair loss


QUESTION: Good morning,
I am hoping you can help ease my concerns. I'm a 27 year old female, who stopped birth control twice this year. Each time, I shed a great amount of hair for several months, (at least 250 or 300 strands a day, which tapered off over 3 to 4 months). I shed less than 100 per day now for the last 2 months. I stopped the last pill in may. My hair looks flat and thinner on top now, but the loss is diffuse all over.

When I comb my hair, I see hundreds of inch Long hairs poking through all over, but it isn't making a significant difference in density right now, or visibility in my part line.

I do not have any family members with hair loss, grandparents, great grandparents, not anyone. I think one grandfather thinned minutely in his older age, but nothing more than that.

Is it likely that I suffered from telogen effluvium ? I am praying that this is temporary and will resolve itself now that I am staying off birth control. My blood results and hormone levels were all normal.

I feel completely depressed and unsure what to think. I've read that telogen effluvium is common after stopping or switching pills, and I guess I am being impatient since it has only been about 2 or 3 months since the shedding stopped.

I'm also including a picture Of the top of my head. Thank you for your help, I appreciate it.
I've gone to two dermatologists, one was unhelpful, the other was a female who said she expected my hair to feel much better by summer, and that it was the change in hormones causing telogen effluvium.

ANSWER: Good news! This is a temporary thinning due to two episodes of Telogen Effluvium common after discontinuance of an birth control pill. Your dermatologist is correct in that the change of hormones caused this and you should see increased density next summer. The hair has already started growing back for the past two months as evidenced by the one inch hairs. Hairs grow 1/2 inch per month for about 5 years and then change their growth cycle from active Anagen phase to the resting and end stage and this takes 4 to 6 weeks before they fall out and another 6 weeks before you see then new Anagen hair peeking out through the skin. At 1/2 inch per month it will take you another full year to have hair 7 inches long which will give you the density you once had on top. You just need to be patient. There is little you can do to speed up the regrowth other than the use of Rogaine for the next six months. I suggest you use the 5% Rogaine for men applied only once a day in the morning as the last thing you do before combing your hair for the day.

---------- FOLLOW-UP ----------

QUESTION: Thank you for your help! I'm assuming I should see more sprouts pop up in the next couple months as well? I already see many. This has been a very stressful time, but at least it seems like the worst is over now. I wish I was made aware of this side effect by my OBGYN before I ever started the pill last year.

Again thank you !

ANSWER: Yes, I would expect you to continue to see small new hairs and the once inch hairs will continue to grow at 1/2 inch per month.
Not everyone who stops a BCP ends up with a Telogen Effluvium and most all of that hair grows back, so it is not the kind of side effect that most doctors who prescribe the pill would consider a serious problem and I do not know of any who suggest this as a possible side effect at the time of stopping the pill. I would not hold your OBGYN responsible for a shed which does not happen to most women and is unpredictable as to who will get it and to what degree. As I suggested in the last answer, if you use 5% minoxidil daily in the morning for the next six months you will be able to hasten the regrowth and get the increased density desired.

---------- FOLLOW-UP ----------

QUESTION: You've Been very helpful. Does TE ever end up permanent? I'm assuming the new growth is a good sign. how much hair do people typically recover ? I expect the top to take the longest in feeling fuller. How long until I feel almost back to normal with density ? Thanks again for your help

Most cases of TE grow back 90% of their lost hair in six months. The feeling of increased density depends on how long your hair is now. If your hair is 6 inches long you will have to wait one year for the new hairs to grow to that length. So, you will have to be patient.

Hair Loss

All Answers

Answers by Expert:

Ask Experts


Peter J. Panagotacos, <B>M.D.</B>


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website

©2016 All rights reserved.